Tornadoes · United States · Missouri · 2002

F0 tornado, Jamesport, Missouri, July 26, 2002

This F0 tornado ran 0.1 miles across Daviess County on July 26, 2002, touching down at 8:57 PM CDT and reaching 25 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 26, 2002
Touchdown
8:57 PM CDT (01:57 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Daviess County
Touchdown point
40.080, -93.820
Lift-off point
40.080, -93.820
Record number
784

What the Weather Service recorded

Brief tornado touchdown. Minor damage to a barn and farmstead.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS EAX issued a tornado warning for this county at 01:32 UTC, 25 minutes before the tornado touched down, in force until 02:30 UTC.

Issued (UTC)ExpiredProductOffice
00:36 UTC01:30 UTCSevere Thunderstorm WarningEAX
00:53 UTC01:30 UTCTornado WarningEAX
01:32 UTC02:30 UTCTornado WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jul 26, 3:11 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 3:11 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT FRI JUL 26 2002

MAIN FORECAST CONCERNS THIS AFTERNOON CONTINUE TO BE WITH CHANCES OF
STORMS IN NORTHERN PART OF FORECAST AREA AND TEMPERATURES.

WILL LEAVE HEAT ADVISORY THAT WAS ISSUED EARLIER IN PLACE...EVEN
THOUGH SOME PLACES ON ITS NORTHERN FRINGES MAY NOT QUITE REACH
CRITERIA. THE PROLONGED HEAT OVER THE WEEKEND WILL STILL HAVE AN
EFFECT. NOTE TO USERS OF THE KANSAS CITY INTERNATIONAL
OBSERVATION...IT WAS NOTED TODAY THAT THE DEWPOINT SENSOR WAS
READING TOO HIGH. A CORRECTION TO THE READING WAS STARTED AS OF 2
PM.  THIS WILL AFFECT HEAT INDEX READINGS.  EVEN AT THAT...AS THE
OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION LIFTED NORTH
TODAY...AND TEMPERATURES RETURNED TO THE SOUTH...TEMPERATURES MADE A
NICE JUMP THIS AFTERNOON. BETTER THETA E LIFT NOTED IN NORTHERN
MISSOURI THIS AFTERNOON AND EVENING. EXPECT DEVELOPMENT THIS EVENING
NEAR THE BOUNDARY...ESPECIALLY WITH PROFILERS SHOWING A 700 MB WAVE
CURRENTLY IN CENTRAL NEBRASKA. AVN BRINGS THIS WAVE INTO FORECAST
AREA OVERNIGHT...SWINGING EAST OF AREA BY 18Z ON SATURDAY. MAY BE
SOME REMNANTS OF PRECIPITATION IN NORTHEAST PART OF FORECAST AREA
SATURDAY MORNING...BUT ENOUGH UNCERTAINTY OF TIMING AND LOCATION OF
PRECIPITATION...WILL NOT ADD POPS TO FORECAST SATURDAY MORNING.
SOMETHING TO BE WATCHED.

WILL HAVE TO SEE WHAT ANY OUTFLOWS FROM OVERNIGHT STORMS MIGHT
DO...BUT EXPECT AN EVEN FASTER RECOVERY ON SATURDAY AS SLIGHTLY
STRONGER SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH NORTHERN
PLAINS.  850 TEMPS WOULD SAY EVEN A FEW DEGREES HOTTER ON SATURDAY.
ANOTHER WEAK WAVE IN THE FLOW ON TAP FOR SATURDAY NIGHT...BUT
BOUNDARY SHOULD BE JUST A BIT FURTHER NORTH WITH BETTER THETA E
ADVECTION INTO IOWA. WILL LEAVE POPS IN EXTREME NORTH SATURDAY
NIGHT.

MAIN SHOW SHOULD TAKE PLACE SUNDAY NIGHT AND MONDAY AS A STRONGER
WAVE MOVES TOWARD AREA.  SHOULD BE ABLE TO PUSH FRONT SOUTH THROUGH
REGION ON MONDAY...WITH A CHANCE OF STORMS FOR THE ENTIRE REGION AND
A BREAK IN THE HIGHER HEAT INDICES.

PC

1037 AM...
AFTER EXAMINATION OF THE MEDIUM RANGE MODELS THIS MORNING, UPDATES
HAVE BEEN MADE TO THE FORECAST FOR NEXT WEEK.  CONSENSUS BETWEEN
OMAHA, TOPEKA, AND THE HPC WAS TO RAISE TEMPERATURES SIGNIFICANTLY
FOR THE MIDDLE TO LATTER PART OF THE WEEK.

AFTER TUESDAYS FRONTAL PASSAGE THE WESTERLIES WILL ONCE AGAIN
MIGRATE NORTH INTO THE DAKOTAS WITH UPPER RIDGING CONTROLLING THE
SOUTHERN HALF OF THE UNITED STATES.  THIS TYPE OF WEATHER PATTERN
THIS TIME OF YEAR MEANS HOT, HOT, HOT.  850MB TEMPERATURES FROM THE
MRF AND ECMWF RISE INTO THE 20 TO 24 RANGE FOR EASTERN KANSAS AND
WESTERN MISSOURI BY WEDNESDAY.  OVER THE LAST FEW WEEKS, 850 TEMPS
IN THAT RANGE HAVE YIELDED HIGHS IN THE MIDDLE TO UPPER 90S WITH OUR
SUN-BAKED GROUND.  MRF MOS HAS BEEN CONSISTENTLY TOO COOL THIS
SUMMER, SO I FEEL CONFIDENT GOING 8-10 DEGREES ABOVE GUIDANCE FOR
WEDNESDAY THROUGH FRIDAY NEXT WEEK.  THE EXTENDED WILL BE DRY WITH
THE STORM TRACK OVER NORTHERN PLAINS.

KOCH

918 AM...
DOING A QUICK REVISION TO THE ZONE FORECAST PACKAGE TO BETTER
REFLECT END OF PRECIPITATION AT THIS TIME BUT POSSIBILITY OF
REDEVELOPMENT LATE MORNING INTO AFTERNOON INTO NORTHWEST PART OF
MISSOURI AND EXTREME NORTHEAST KANSAS AS STORMS IN NEBRASKA AND
NORTH CENTRAL KANSAS MOVE TOWARD AREA. ALSO MINOR TWEAKS IN THE
TEMPERATURE...WIND AND DEWPOINT TRENDS IN THE RTP PRODUCT BASED ON
CURRENT TRENDS.

PC

454 AM...
...HEAT ADVISORY FOR MUCH OF WESTERN AND CENTRAL MISSOURI AND
EASTERN KANSAS THROUGH SUNDAY...
MAIN FORECAST PROBLEM IS TEMPS OVER THE WEEKEND. EXPECT THIS
MORNINGS CONVECTIVE COMPLEX TO CONTINUE TO MOVE EAST AND DIMINISH IN
AREAL COVERAGE ACROSS THE FORECAST AREA. CONVECTIVE DEBRIS CLOUDS
WILL ALSO CONTINUE TO MOVE EAST. WELL DEFINED OUTFLOW CURRENTLY
EXTENDS FROM NORTHEAST MISSOURI ACROSS THE KANSAS CITY METRO AREA.
THE OUTFLOW BOUNDARY SHOULD PUSH BACK NORTH DURING THE DAY TODAY ON
INCREASING SOUTH/SOUTHWEST WINDS. AND THIS MORNINGS RAIN SHOULD DO
LITTLE MORE THAN ADD TO THE HUMIDITY. ANOTHER SHORTWAVE IS PROGGED
TO MOVE ACROSS THE REGION TONIGHT. EXPECT A SIMILAR SCENARIO AS THIS
MORNING. HAVE THEREFORE MAINTAINED POPS ACROSS THE NORTH. HOWEVER
HAVE KEPT POPS LOW. BEST LIFT MAY ACTUALLY BE JUST TO THE NORTH OF
THE FORECAST AREA...AS WARM FRONT LIFTS NORTH.

AS WARM FRONT PUSHES NORTH...850MB TEMPS ARE PROGGED TO INCREASE
FROM 20-24C YESTERDAY TO 22-26C TODAY AND PERSIST THROUGH SUNDAY
EVENING. HAVE ISSUED HEAT ADVISORY FOR ADDITIONAL COUNTIES IN
CENTRAL MISSOURI WITH HIGHS IN THE MID AND UPPER 90S AND DEW POINTS
IN THE LOW 70S. HAVE ALSO EXTENDED ADVISORY THROUGH SUNDAY EVENING.
A BREAK IN THE HEAT WILL OCCUR ON MONDAY AS A WEAK COLD FRONT PUSHES
THROUGH THE REGION SUNDAY NIGHT AND MONDAY.

REMAINDER OF FORECAST IS STILL ON TRACK WITH TEMPERATURES AROUND
NORMAL NEXT WEEK.

NRR

.EAX...
KS...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES MOZ011>013...
MOZ020>022...MOZ028>031..MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Special weather statement, Jul 26, 5:00 PM CDT, 3 hours 57 minutes before
KSZ102-MOZ001>007-011>016-020-023-024-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...LINN...LIVINGSTON...MERCER...NODAWAY...PUTNAM...
SULLIVAN AND WORTH.

IN KANSAS:

DONIPHAN.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...CHILLICOTHE...
MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

SF
Local storm report, Jul 26, 8:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
820 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    3 E JAMESON               MO   TORNADO
07/26/02   DAVIESS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 26, 8:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
831 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    GRAHAM                    MO   60+ MPH TSTM GUST
07/26/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 8:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 N MAITLAND              MO   2.75 INCH HAIL
07/26/02   HOLT                           REPORTED BY PUBLIC.

0828 PM    3 N MAITLAND              MO   1 INCH HAIL
07/26/02   HOLT                           REPORTED BY PUBLIC.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

2.0 hours before the tornado, 197 km from the path. July 27, 2002.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1886 joules per kilogram, CIN -18, lifted condensation level 2354 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
3261 J/kg
Mixed-layer LCL
2354 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

10.0 hours after it, 197 km from the path. July 27, 2002.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1306 joules per kilogram, CIN -296, lifted condensation level 1364 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 238 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-296 J/kg
Surface CAPE
1589 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 146 km away, was scanning. The volume nearest the touchdown began at 01:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of July 26, 2002

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 267:25 PM EDTF0Clarion, PA2.0150$30,000
July 268:07 PM CDTF0Daviess, MO0.125
July 268:48 PM CDTF1Page, IA1.5400
July 269:29 PM CDTF1Taylor, IA7.060$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.